Missouri, 2013

Flood in Missouri, June 1 to 9, 2013

June 1 to 9, 2013 · NWS DVN · 1 event in 1 county or zone

Widespread heavy rainfall across the region during late May and into early June led to widespread river flooding across eastern Iowa as the waters moved down stream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Widespread heavy rainfall across the region during late May and into early June led to widespread river flooding across eastern Iowa as the waters moved down stream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 31, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 PM CDT FRI MAY 31 2013

.SYNOPSIS...
ISSUED AT 326 PM CDT FRI MAY 31 2013

12Z UA ANALYSIS HAD AN OCCLUDED 850MB LOW NEAR KABR WITH AN 850MB
COLD FRONT DROPPING SOUTH INTO NEBRASKA AND THEN WEST ALONG THE
KS/NE BORDER. A PLUME OF DEEP MOISTURE RAN FROM NORTHERN MEXICO INTO
THE LOWER MISSOURI VALLEY WITH A SECONDARY PLUME INTO THE OHIO
VALLEY AND GREAT LAKES. SATELLITE TRENDS THROUGH MID AFTERNOON SHOW
DIURNAL CONVECTION TRYING TO DEVELOP BUT DOWNWARD MOTION BEHIND THE
DEPARTING MCV IS SNUFFING IT OUT.

18Z SFC ANALYSIS HAS A SYNOPTIC LOW NORTH OF KABR WITH THE FRONT
RUNNING INTO WESTERN IOWA AND THEN INTO THE OKLAHOMA PANHANDLE.
NUMEROUS OUTFLOW BOUNDARIES WERE ACROSS ILLINOIS AND MISSOURI THAT
MET UP WITH A MESO LOW IN EASTERN KANSAS. DEW POINTS WERE GENERALLY
IN THE 60S ACROSS THE MIDWEST WITH 70S IN THE SOUTHERN PLAINS AND
LOWER MISSISSIPPI VALLEY.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 326 PM CDT FRI MAY 31 2013

FIRST...MOST OF THE FLASH FLOOD HEADLINES HAVE BEEN DROPPED. THE
ONLY AREAS STILL IN EFFECT ARE THE FAR EAST AND PARTS OF THE SOUTH.
HOW CONVECTION...ESPECIALLY THE MCS TONIGHT IN MISSOURI...EVOLVES
WILL DICTATE WHEN THE REMAINDER OF THE FLASH FLOOD HEADLINES WILL BE
DROPPED.

THE NOCTURNAL MCS AND NEW ONE THAT DEVELOPED IN NORTHERN MISSOURI
THIS MORNING HAVE HELPED SUPPRESS TEMPERATURES. EVEN WITH THE SUN
NOW BREAKING OUT...CONVECTIVE TEMPERATURE WILL BARELY BE ACHIEVED IN
THE NEXT FEW HOURS. THE STRONG WINDS ON THE NORTH SIDE OF THE MCS
TODAY WERE CAUSED BY CONVECTION MIXING DOWN DRIER AIR ALOFT.

MCS AND LIFT TOOLS SUGGEST SOME CONVECTION DEVELOPING DURING PEAK
HEATING OVER THE NORTHWEST PART OF THE CWFA BUT IT WILL BE WEAK AND
DISSIPATE WITHIN A FEW HOURS OF SUNSET.

THE LINGERING CONVECTION OVER THE FAR EAST/SOUTHEAST PARTS OF THE
CWFA WILL EXIT THE CWFA BY EARLY EVENING. AFTER THAT...MOST OF THE
AREA WILL REMAIN DRY UNTIL THE NEXT MCS DEVELOPS ACROSS MISSOURI.

THE MCS TOOL INDICATES A SIGNIFICANT MCS WILL DEVELOP IN MISSOURI
DURING THE EVENING AND GENERALLY MOVE EAST NORTHEAST INTO ILLINOIS.
THERE ARE SUGGESTIONS THAT THIS MCS MAY BRUSH THE FAR SOUTHEAST
PARTS OF THE CWFA TOWARD MORNING.

ON SATURDAY...MOST OF THE AREA WILL BE DRY DURING THE MORNING HOURS.
AS THE UPPER LOW ARRIVES DURING THE AFTERNOON...CAA ALOFT SHOULD
ALLOW DIURNAL SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP.
TEMPERATURES WILL BE THE COOLEST IN THE WESTERN CWFA AND THE WARMEST
IN THE EASTERN CWFA.                 ..08..

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 326 PM CDT FRI MAY 31 2013

SATURDAY NIGHT BEHIND THE COLD FRONT WILL BECOME COOLER WITH
NORTHWEST WINDS.  THE UPPER LEVEL TROUGH AXIS WILL BE MOVING ACROSS
THE AREA STILL AND WITH PLENTY OF MOISTURE STILL WRAPPED AROUND THE
UPPER LOW...EXPECT SHOWERS TO LINGER INTO THE EVENING HOURS BEFORE
THE UPPER LOW SHIFTS FARTHER EAST.  ANY SHOWERS OR STORMS ON
SATURDAY WILL BE LACKING IN HEAVY RAIN OR SEVERE POTENTIAL. MIN
TEMPS SATURDAY NIGHT TO FALL INTO THE LOW TO MID 50S.

SUNDAY THROUGH MONDAY...A BRIEF RESPITE IN THE ACTIVE WEATHER
PATTERN IS IN STORE BOTH DAYS AS UPPER LEVEL RIDGING AND SURFACE
HIGH PRESSURE SHIFT ACROSS THE AREA.  TEMPERATURES SUNDAY TO BE
ABOUT 10 DEGREES BELOW NORMAL IN THE 60S...WITH MINS IN THE 50S
ABOUT 5 DEGREES BELOW NORMAL.

TUESDAY THROUGH THURSDAY...THIS WILL BE ANOTHER ACTIVE PERIOD AS
ANOTHER UPPER LEVEL SYSTEM WILL APPROACH AND BEGIN TO MOVE ACROSS
THE MIDWEST. LEAD SHORTWAVE ENERGY COULD KICK OFF SOME PRECIPITATION
AS EARLY AS MONDAY NIGHT AND TUESDAY...WITH INCREASING SHOWER AND
THUNDERSTORM CHANCES BY WEDNESDAY. DUE TO THE NATURE OF THESE UPPER
SYSTEMS THIS MAY SLIP...AND MONDAY NIGHT AND MOST OF TUESDAY MAY BE
DRY AS WELL. WEDNESDAY NIGHT AND/OR THURSDAY THE FRONT FINALLY MOVES
THROUGH THE AREA...WITH TIMING DEPENDING ON THE MODEL.  THIS SHOULD
ALSO HAVE SOME FAIRLY HIGH POPS...BUT DUE TO UNCERTAINTIES WITH THE
MODELS HAVE KEPT BOTH PERIODS CHANCE FOR NOW. A WARMING TREND WILL
BRING TEMPERATURES BACK CLOSER TO NORMAL FOR THURSDAY AND FRIDAY.
LE

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1138 PM CDT FRI MAY 31 2013

VFR CONDITIONS TO GENERALLY VFR CONDITIONS TO PREVAIL ALL TERMINALS
THROUGH AT LEAST 01/18Z. REGION IN SW FLOW "DRY SLOT" AHEAD OF LARGE
UPPER LOW IN NORTHERN PLAINS. THIS IS PRODUCING PARTLY CLOUDY SKIES.
ISOLATED SCT-BKN MVFR CLOUDS NEAR DBQ...CID AND MLI TERMINALS UNTIL
01/09Z. UPPER LOW TO MOVE SLOWLY SOUTHEAST WITH WRAP AROUND MVFR
CLOUD BASES OF BKN-OVC COVERAGE TO ARRIVE ALL TERMINALS BETWEEN
01/19-02/02Z. SOUTH TO SOUTHWEST WINDS OF 5-10 KTS TO
SHIFT...BECOMING WESTERLY AT 10-15+ KTS BY SATURDAY AFTERNOON.
ISOLATED SPRINKLES OR VERY LIGHT SHOWERS POSSIBLE AFTER 29/02Z BUT
LIMITED COVERAGE PRECLUDES PUTTING IN TAFS.

NICHOLS

&&

.HYDROLOGY...
ISSUED AT 326 PM CDT FRI MAY 31 2013

VERY LITTLE RAIN FELL ACROSS THE AREA LAST NIGHT AND TODAY.
RAINFALL TONIGHT WILL BE EXTREMELY LIGHT AS WELL. AS SUCH...MOST
OF THE RAIN THAT HAS FALLEN OVER THE PAST SEVERAL DAYS IS NOW
ACCOUNTED FOR IN AREA WATERWAYS. CURRENT RIVER FORECASTS STILL
SHOW MODERATE TO MAJOR FLOODING IS EXPECTED ON THE MISSISSIPPI...
IOWA...CEDAR...WAPSIPINICON...AND SKUNK RIVERS.     ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...LE
AVIATION...NICHOLS
HYDROLOGY...08
Hazardous weather outlook, May 31, 8:10 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 PM CDT FRI MAY 31 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
910 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...ADDITIONAL HEAVY RAINFALL IS
NOT EXPECTED.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA FROM TUESDAY
INTO THURSDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TONIGHT.

NICHOLS

In the hours before

Special weather statement, May 31, 7:14 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT FRI MAY 31 2013

ILZ026-034-035-010315-
WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...MONMOUTH...CARTHAGE...MACOMB
814 PM CDT FRI MAY 31 2013

...SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH 10 PM...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
THE REGION THROUGH 10 PM. THE STRONGEST STORMS MAY PRODUCE BRIEF
PERIODS OF SMALL PEA SIZED HAIL AND GUSTY WINDS. RAIN AMOUNTS
WILL BE GENERALLY LESS THAN A QUARTER INCH..EXCEPT HIGHER IN THE
STRONGEST STORMS.

NICHOLS
Local storm report, May 31, 7:41 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     1 NNE AUGUSTA           40.24N 90.95W
05/30/2013                   HANCOCK            IL   TRAINED SPOTTER

            ROOF BLOWN OFF OF METAL BUILDING NEAR 4 WAY STOP IN TOWN
            AND POLES DOWN NEAR AUGUSTA...TIME ESTIMATED FROM RADAR.

&&

GROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
June 1, 12:00 AM CST to June 9, 11:00 PM CST
Where
Clark County, 4.1 mi E of Alexandria to 2.24 mi S of Gregory Lndg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.370, -91.392

Heavy rain across the region late in the month of May led to the Mississippi River being above the major flood stage of 18 feet to begin the month. The river fell below major flood stage by mid morning on the 1st and then rose back above it shortly after midnight on the 4th. The river remained above major flood stage until late in the day on the 9th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465158.